Tornadoes · United States · Minnesota · 2004

F0 tornado, Rothsay, Minnesota, May 11, 2004

This F0 tornado ran 0.1 miles across Wilkin County on May 11, 2004, touching down at 6:30 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 11, 2004
Touchdown
6:30 PM CDT (23:30 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Wilkin County
Touchdown point
46.470, -96.630
Lift-off point
46.470, -96.630
Record number
1094

What the Weather Service recorded

Three funnels formed and one briefly touched down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

26 minutes of warning. NWS FGF issued a tornado warning for this county at 23:04 UTC, 26 minutes before the tornado touched down, in force until 23:45 UTC.

Issued (UTC)ExpiredProductOffice
22:43 UTC23:30 UTCSevere Thunderstorm WarningFGF
23:04 UTC23:45 UTCTornado WarningFGF
23:45 UTC00:30 UTCTornado WarningFGF
00:31 UTC01:15 UTCTornado WarningFGF
01:16 UTC02:00 UTCSevere Thunderstorm WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:06 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 11, 2:55 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 11, 2:55 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT TUE MAY 11 2004

.SHORT TERM...
VERY COMPLEX WEATHER SCENARIO UNFOLDING ATTM. MOISTURE CONTINUES TO
SURGE INTO SOUTHERN FORECAST AREA WITH ALMOST A 50 DEGREE TEMP
GRADIENT FROM FAR NORTHWEST TO SOUTH. PRECIPITABLE WATERS AROUND
1.50 INCHES MOVING INTO SOUTH AS WELL...WITH WELL DEFINED FRONT
STRETCHING FROM JUST SOUTH OF JMS NORTHEAST INTO THE ARROWHEAD OF
MN.

FIRST...WILL TALK ABOUT WINTER WEATHER ACROSS THE NORTH TONIGHT
AND WEDNESDAY. LOOKS TO BE MOSTLY FREEZING/FROZEN PRECIP IN MOST OF
NORTHEAST ND INTO EXTREME NORTHWEST MN TONIGHT AND WED...WITH
SLEET/FREEZING RAIN TONIGHT CHANGING TO SNOW BY WED MORNING ALONG
AND NORTH OF A DVL TO HCO LINE. WITH EXPECTED QPF AMOUNTS OF UP TO 1
INCH THROUGH WED HERE...COULD PUSH INTO WINTER STORM WARNING
CRITERIA BUT HOPEFULL THAT GROUND WILL REMAIN WARM ENOUGH FOR
CONTINUED MELTING...BUT WILL NEED WINTER WEATHER ADVISORY HEADLINE
IN THIS AREA TONIGHT AND TOMORROW. WILL NEED TO MONITOR AREA CLOSELY
THOUGH FOR POSSIBLE UPGRADE. WILL ALSO KEEP WIND ADVISORY IN EFFECT
FOR REST OF AREA WITH GUSTS OVER 40 MPH POSSIBLE THROUGH AROUND 05Z.

NOW FOR THE SEVERE WEATHER EVENT WHICH LOOKS LIKELY THIS AFTERNOON
AND OVERNIGHT. CLEAR SLOT DEVELOPING IN NORTHEAST/CENTRAL SD AND
MOVING INTO SOUTHERN AREAS ATTM. EXPECT AREA TO HEAT OUT NICELY
ALONG AND SOUTH OF A LISBON TO DETROIT LAKES TO AROUND PKD
LINE...WITH TEMPS HERE AROUND 80 OR EVEN SLIGHTLY HIGHER. THIS WILL
YIELD CAPES AROUND 1500 J/KG AND SUFFICIENT DEEP LAYERED SHEAR FOR
SUPERCELLS THIS AFTERNOON AND EVENING. A FEW TORNADOES WILL ALSO BE
POSSIBLE JUST NORTH OF THE WARMFRONT WHERE HELICITIES ARE IN EXCESS
OF 450 M2/S2 ALONG WITH VGP PARAMETER AROUND 0.6 ALONG WITH UPPER
DIVERGENCE AND SHORTWAVE MOVING INTO AREA. ALSO...STORM MOTION
SHOULD NEAR PARALLEL SFC BOUNDARY SO IF A SUPERCELL CAN DEVELOP IT
WILL LIKELY LAST AS IT ENCOUNTERS STRONG SHEAR ALONG AND NORTH OF
BOUNDARY. THEREFORE...MY FEELING IS THERE WILL BE FAIRLY SIGNIFICANT
OUTBREAK OF SEVERE WEATHER ALONG AND SOUTH OF FRONT...WITH ELEVATED
PARAMETERS(IE. NEGATIVE SHOWALTER/S) SUFFICIENT TO SUPPORT SEVERE
WEATHER AS FAR NORTH AS THE BORDER. WILL MENTION CATEGORICAL CHANCE
FOR THUNDER IN ALL AREAS WITH SEVERE MENTION AS WELL. HEAVY RAIN
WILL BE POSSIBLE NEAR STORMS AS WELL...WITH TRAINING STORMS AS UPPER
FLOW PARALLELS FRONT. REGION HAS BEEN VERY DRY WITH MOST FLASH FLOOD
GUIDANCE NUMBERS 3+ INCHES IN 1 HOUR...BUT IF AREAS REMAIN NEAR
STORMS FOR A PROLONGED DURATION CAN/T RULE OUT A FEW FLASH FLOOD
WARNINGS EITHER WITH MOISTURE RICH ENVIRONMENT.

BY WEDNESDAY MORNING...PRECIP WILL CHANGE TO ALL SNOW IN NORTHEAST
ND IN ADVISORY AREA. COULD BE UP TO 4 INCHES OF SNOW HERE...WITH ETA
INDICATING POTENTIAL FOR EVEN MORE...SO STAY TUNED. THERE WILL BE
ONGOING THUNDERSTORMS IN FAR EAST WED MORNING AS SFC LOW SLOWLY
MOVES EAST...WITH MUCH COLDER AIR FILTERING IN BEHIND SYSTEM
CHANGING WHICH WILL CAUSE A RAIN SNOW MIX FOR MUCH OF EASTERN ND BY
WED EVENING. UPPER LOW LINGERS AROUND AREA WED NIGHT WITH ANOTHER
WAVE MOVING INTO AREA. WILL CONTINUE SHOWER THREAT INTO THU MORNIGN
BEFORE HIGH FINALLY BUILDS IN AND DRIES AREA OUT. TEMPS WILL BE
MUCH BELOW NORMAL WED AND THU.

.LONG TERM...FRI-TUE. GFS REMAINS MODEL OF CHOICE HERE THOUGH THE
SHORTWAVE BEING SHOVED EASTWARD AND OVER CWA ON FRI IS VERY SLIGHTLY
FASTER THAN 00Z RUN...BUT CONSISTENT WITH ENSEMBLE. RELATED SHOWERS
MOVE EAST SLIGHTLY SOONER TOO AND THIS IS ALREADY HANDLED WELL IN
GRIDS. BUT THE SHORTWAVE ITSELF PASSES OVER WHILE A LOW LEVEL RIDGE
IS IN PLACE SO NO NEW SHOWERS. WEAK SYSTEM TO PASS BY SAT/SAT NIGHT
LOOKS OK TOO THOUGH QPF IS LIKELY OVERDONE IN GFS. UPPER JET TO STAY
SOUTH OF US MOST OF THIS PERIOD SO TEMPERATURES REMAIN BELOW
SEASONAL LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...WIND ADVISORY ALL EASTERN ND FOR TODAY...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR
EDDY...BENSON...RAMSEY...WALSH...TOWNER...NELSON...CAVALIER AND
PEMBINA COUNTIES. WIND ADVISORY UNTIL 05Z FOR REST OF ND COUNTIES.
MN...WIND ADVISORY ALL MN COUNTIES UNTIL 05Z...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR KITTSON COUNTY.

&&

KELLENBENZ/GV
Hazardous weather outlook, May 11, 1:30 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
130 PM CDT TUE MAY 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH
COUNTY-WILKIN-
130 PM CDT TUE MAY 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE ACROSS PORTIONS OF SOUTHEAST
NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA LATER
THIS AFTERNOON AND EVENING...

...WINTER WEATHER IS ALSO POSSIBLE FOR PORTIONS OF NORTHEAST NORTH
DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER WILL BE LIKELY LATER THIS
AFTERNOON AND TONIGHT ALONG AND SOUTH OF A LISBON TO PARK RAPIDS
LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS
LINE. THE MAIN THREAT IN THE MODERATE RISK AREA WILL BE ISOLATED
TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. FURTHER
NORTH...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND 4PM ACROSS PORTIONS OF
NORTHEAST SOUTH DAKOTA THEN MOVE INTO SOUTHEAST NORTH DAKOTA
THEREAFTER. STORMS WILL BECOME NUMEROUS THIS EVENING ACROSS THE
ENTIRE REGION. THE SEVERE STORMS WILL LIKELY PERSIST THROUGH THIS
EVENING INTO MUCH OF THE OVERNIGHT HOURS. HEAVY RAIN IS ALSO LIKELY
NEAR ANY STORMS.

SLEET AND FREEZING RAIN IS LIKELY TONIGHT ALONG AND NORTH OF A
DEVILS LAKE TO HALLOCK LINE. THE MIXED PRECIPITATION WILL CHANGE TO
ALL SNOW LATE TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE WEDNESDAY FOR PORTIONS
OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SNOW WILL TAPER
OFF LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE WEATHER REPORTS
THIS AFTERNOON AND TONIGHT...ALONG WITH SNOW REPORTS TONIGHT AND
TOMORROW IN PORTIONS OF NORTHEAST NORTH DAKOTA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

KELLENBENZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

11.5 hours before the tornado, 222 km from the path. May 11, 2004.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 48 joules per kilogram, CIN -312, lifted condensation level 1079 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 355 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-312 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

0.5 hours after it, 222 km from the path. May 12, 2004.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2506 joules per kilogram, CIN -8, lifted condensation level 1786 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2506 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
1933 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

The radar

The Fargo/Grand Forks radar (KMVX), 129 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:15 UTCHAIL 0.757 Ne BarnesvilleClay, MN
00:25 UTCHAIL 1.75BarnesvilleClay, MN
00:43 UTCHAIL 18 E BarnesvilleClay, MN
00:50 UTCHAIL 1.75RothsayWilkin, MN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 11, 2004

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 111:45 PM CDTF0Jackson, TX0.225$10,000
May 114:25 PM CDTF1Montgomery, TX1.0250$360,000
May 115:31 PM CDTF0Hartley, TX1.025$2,000
May 116:19 PM CDTF0Hartley, TX0.125
May 116:58 PM CDTF0Wilkin, MN0.125
May 117:40 PM CDTF0Otter Tail, MN0.125
May 118:22 PM CDTF0Becker, MN1.025
May 119:05 PM CDTF1Becker, MN0.250
May 119:15 PM CDTF1Otter Tail, MN0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.